Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 296, NWS Dodge City, KS

July 19, 2018Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2018, 6:38 PM CDT for Ford County, Kansas. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 6:38 PM CDT (23:38 UTC)
Expired
Jul 19, 2018, 7:30 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Ford County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:43 PM CDTHAIL 12 Ne Ft. Dodge, KS
Jul 19, 7:09 PM CDTHAIL 22 N Ford, KS
Jul 19, 7:24 PM CDTHAIL 13 S Ford, KSFACEBOOK POST QUARTER SIZE HAIL.
Jul 19, 7:31 PM CDTHAIL 1.753 S Ford, KSFACEBOOK POST WITH GOLF BALL SOUTH OF FORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS53 KDDC 192338
SVRDDC
KSC057-200030-
/O.NEW.KDDC.SV.W.0296.180719T2338Z-180720T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
638 PM CDT THU JUL 19 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Ford County in southwestern Kansas...

* Until 730 PM CDT.

* At 637 PM CDT, a severe thunderstorm was located 3 miles east of
  Wright, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spearville, Ford, Wright and Windhorst. 

This warning replaces the previous warning issued for Ford county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 9991 3782 9993 3787 9966 3768 9956
      3762 9956
TIME...MOT...LOC 2337Z 327DEG 17KT 3776 9983 

HAIL...1.25IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
173 
WWUS53 KDDC 192354
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
654 PM CDT THU JUL 19 2018

KSC057-200030-
/O.CON.KDDC.SV.W.0296.000000T0000Z-180720T0030Z/
Ford KS-
654 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN FORD COUNTY...

At 654 PM CDT, a severe thunderstorm was located 4 miles northwest of
Ford, moving southeast at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 9991 3777 9992 3779 9975 3769 9964
      3761 9960
TIME...MOT...LOC 2354Z 331DEG 17KT 3768 9981 

HAIL...2.00IN
WIND...60MPH
 
$$

RBURG
597 
WWUS53 KDDC 200012
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
712 PM CDT THU JUL 19 2018

KSC057-200030-
/O.CON.KDDC.SV.W.0296.000000T0000Z-180720T0030Z/
Ford KS-
712 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN FORD COUNTY...

At 711 PM CDT, a severe thunderstorm was located very near Ford,
moving southeast at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 9991 3770 9988 3775 9971 3769 9964
      3761 9960
TIME...MOT...LOC 0011Z 329DEG 14KT 3763 9977 

HAIL...2.00IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:49 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 19, 1:49 PM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
149 PM CDT Thu Jul 19 2018

...Updated Long Term...

.SHORT TERM...(This evening through Friday)
Issued at 1231 PM CDT Thu Jul 19 2018

Scattered storms and heat will continue to be the main forecast
points in the short term. A surface low located in southeast
Colorado along with a weak frontal boundary in southwest Kansas
will be the focus for the potential development of storms late
this afternoon into tonight. HRRR and RAP have been fairly
consistent showing isolated to widely scattered storms developing
after 4pm and moving east to southeast through the forecast area
before dying off shortly after sunset. Main risk with these storms
will be strong downburst winds given the environment of around
100 degree highs and dewpoints in the mid to upper 60s. CAPE
values are forecast to be ~3000 J/kg ahead of the thunderstorm
development. It looks like better potential for storm development
tonight given the lack of widespread morning convection...however
a few isolated thunderstorms from Syracuse to Garden City that
developed this morning may provide a more stable airmass for
thunderstorm development to overcome.

Friday could bring with it similar conditions with more heat
through the forecast area as highs in the lower 100s with heat
index values around 105 for the counties along the Oklahoma border
looking like a good bet. The surface low in eastern Colorado will
continue to have a weak frontal boundary in southwest Kansas and
with northwest flow another 500-700 mb shortwave will move in late
afternoon. Depending on where the boundary sets up more isolated
to widely scattered late afternoon storms could develop. A lot
will depend on if the CAP can be broken ahead of the boundary so
the chance nothing develops is also in the cards.

.LONG TERM...(Friday night through Thursday)
Issued at 140 PM CDT Thu Jul 19 2018

More chances of spotty storms will continue in the long term as
the upper level pattern will continue to stay mainly in northwest
flow between an upper level low in the southeast and a ridge in
the desert southwest.

A 500-700 mb shortwave is forecast to come into western Kansas
Saturday afternoon into Saturday night and combining with upslope
flow we could once again see isolated to widely scattered
thunderstorms develop.

Sunday with the ridge moving a little more eastward at this point
this should keep us dry through most of the day.

Monday the long term models have the hints of a MCS developing in
eastern Colorado with a shortwave propagating along the ridge and
moving into western Kansas in the overnight.

Tuesday through Thursday continue with the upper level flow in a
northwest pattern with periodic shortwaves rotating around the
ridge in the Rockies providing more chances of isolated to widely
scattered storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM CDT Thu Jul 19 2018

VFR conditions and overall light winds through the time period.
Main concern will be isolated thunderstorms potentially developing
in southwest Kansas after 21Z and moving eastward through 03Z.
This could provide VCTS conditions for GCK, LBL, and DDC. Storms
should be isolated to widely scattered in nature however should
any of these storms go over the airports brief strong thunderstorm
produced winds of up to 50 kts will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 102  68 101  70 /  20  20   0  20
GCK 103  68 102  69 /  20  20  10  20
EHA 101  70 104  70 /  20  20  20  20
LBL 103  71 106  70 /  20  20  20  20
HYS  98  70  96  67 /  10  10   0  10
P28 101  73 102  72 /  20  20   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ066-080-081-
088>090.

Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ088>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jul 19, 3:34 AM CDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Thu Jul 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Thu Jul 19 2018 /234 AM MDT Thu Jul 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect this afternoon across portions of
south central Kansas. See the latest Urgent weather message for
more information.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

A chance of storms will be possible Friday and again early next
week. As of now, these storms do not look to be severe.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Significant risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 19, 3:02 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
302 PM CDT THU JUL 19 2018

KSZ074-084-192100-
Stanton KS-Morton KS-
302 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN STANTON AND
NORTHWESTERN STEVENS COUNTIES UNTIL 400 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of The Saunders Elevator. Another strong
thunderstorm was located 7 miles north of Elkhart. Both storms were
moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.

LAT...LON 3720 10204 3745 10200 3749 10155 3699 10157
      3699 10204
TIME...MOT...LOC 2000Z 279DEG 12KT 3739 10195

RBURG
Special weather statement, Jul 19, 3:59 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
359 PM CDT THU JUL 19 2018

KSZ084-085-192145-
Stevens KS-Morton KS-
359 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORTON AND SOUTHWESTERN
STEVENS COUNTIES UNTIL 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Elkhart, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elkhart and Wilburton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10200 3702 10203 3712 10171 3701 10132
      3700 10135
TIME...MOT...LOC 2058Z 285DEG 16KT 3701 10183

RBURG
Local storm report, Jul 19, 4:17 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     ELKHART AWOS SITE       37.01N 101.89W
07/19/2018  M47 MPH          MORTON             KS   AWOS

            AWOS STATION EHA, ELKHART AWOS SITE.

&&

RB
Local storm report, Jul 19, 4:46 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             9 S MANTER              37.39N 101.89W
07/19/2018  E0.88 INCH       MORTON             KS   PUBLIC

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:10 PM CDTSpecial Weather StatementDDCPawnee50 min
Jul 18, 8:47 PM CDTSpecial Weather StatementDDCPawnee43 min
Jul 19, 1:27 PM CDTHeat AdvisoryDDCBarber, Clark, Comanche30 hr
Jul 19, 3:02 PM CDTSpecial Weather StatementDDCMorton58 min
Jul 19, 3:12 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton48 min
Jul 19, 3:59 PM CDTSpecial Weather StatementDDCMorton46 min
Jul 19, 5:53 PM CDTSevere Thunderstorm WarningDDCLane, Ness16 min
Jul 19, 6:07 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman38 min
Jul 19, 6:18 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Stanton57 min
Jul 19, 6:35 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.